Texas, 2014

Hail and Damaging Wind in Texas, June 7, 2014

June 7, 2014 · NWS MAF · 9 events in 4 counties and zones

A surface trough was present to the west of the region with southeast winds bringing in good moisture across southeast New Mexico and West Texas. Upper level disturbances moved over the Southern Plains providing lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface trough was present to the west of the region with southeast winds bringing in good moisture across southeast New Mexico and West Texas. Upper level disturbances moved over the Southern Plains providing lift. A weak dryline was across the area providing a focus for thunderstorms, and a front was moving south toward the area from storms in the panhandle. Also, winds were changing direction and increasing with height which allowed for storms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 7, 1:30 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 7, 1:30 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT Sat Jun 7 2014

.DISCUSSION...

Not many changes to the current forecast.  WV imagery continues
zonal flow aloft over West Texas and SE NM, w/the thermal ridge
centered west of the region, and resulting in triple-digit temps
over the western zones.  Latest sfc analysis shows the sfc trough
persisting near KELP, and maintaining healthy return flow/moisture
advection into the region, w/a current dewpoint of 63F at KMAF.
Mesoanalysis indicates the cap has eroded south, where convection is
developing over the Davis Mtns.  To the far north, convection was
developing along a boundary in the Texas Panhandle.  These two areas
will be the focus of tonight's convection, especially north, where
models develop a MCS on the boundary as it moves south later this
afternoon/night, and clip the NE CWA.  40-50kt deep layer shear will
favor best chances for severe w/the MCS as it rolls through.
Forecast soundings suggest a hail and wind threat, although strong
0-3km helicities will put tornado possibilities in play as well.
We'll emphasize this in the HWO, and mention svr in the grids.

Sunday, thicknesses/heights decrease as an upper trough digs into the
Central Plains, w/models developing convection along a dryline by
late afternoon, and possibly another MCS NE overnight.  Again, best
chances of severe will be north of the Pecos, where models continue
to emphasize better deep layer shear.

Monday, convection tapers off to the east as a cold front moves into
the region, bringing afternoon temps to well-below normal.  This
will be short-lived, though, as the upper ridge begins building over
southern Chihuahua Tuesday.  Temps should rebound Tuesday afternoon
to slightly-abv normal, then to the triple-digits again Wednesday.
A trough passing to the north midweek will backdoor a front into the
area Thursday, bringing a little relief Friday/Saturday, but temps
should remain above normal.  'Have kept extended grids dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 71  91  66  84  /  20  20  30  20
BIG SPRING TX              73  92  67  85  /  30  30  30  20
CARLSBAD NM                73  92  65  89  /  10  10  20  10
DRYDEN TX                  73  91  72  93  /  10  10  30  20
FORT STOCKTON TX           73  96  69  89  /  10  10  30  10
GUADALUPE PASS TX          70  92  65  84  /   0  10  20   0
HOBBS NM                   69  89  65  84  /  20  10  30  10
MARFA TX                   63  93  59  87  /  20  20  20  10
MIDLAND INTL AIRPORT TX    72  91  69  87  /  20  20  30  20
ODESSA TX                  73  91  68  88  /  10  10  30  20
WINK TX                    73  99  70  91  /  10  10  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY until 7 PM CDT this evening FOR THE FOLLOWING
     ZONES... Big Bend Area...Presidio Valley.

&&

80/44
Hazardous weather outlook, Jun 7, 1:24 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT SAT JUN 7 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
224 PM CDT SAT JUN 7 2014 /124 PM MDT SAT JUN 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES AROUND 106 DEGREES ARE EXPECTED THIS AFTERNOON
ALONG THE RIO GRANDE. THIS WILL INCREASE THE RISK OF DEHYDRATION
AND HEAT EXHAUSTION. A HEAT ADVISORY IS IN EFFECT FOR THE PRESIDIO
VALLEY...THE RIO GRANDE AND BREWSTER COUNTY UNTIL THIS EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE DAVIS MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...AND THE WESTERN PORTIONS OF THE
PERMIAN BASIN THIS AFTERNOON AND EVENING. ALSO SCATTERED STORMS
ARE POSSIBLE ACROSS THE NORTH AND NORTHEAST BASIN THIS EVENING
AND OVERNIGHT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE AND
CAPABLE OF 50 TO 60 MPH GUSTS...LARGE HAIL...AND FREQUENT
LIGHTNING. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA SUNDAY AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS COULD
APPROACH SEVERE LEVELS...ESPECIALLY ACROSS THE NORTHERN PORTIONS
OF THE PERMIAN BASIN AND THE ROLLING PLAINS.

UNSEASONABLY HOT TEMPERATURES WILL AGAIN RETURN TO THE AREA
STARTING NEXT WEDNESDAY AS TEMPERATURES CLIMB WELL ABOVE 100
DEGREES ACROSS MUCH OF THE AREA. THIS WILL MAY RESULT IN THE
ISSUANCE OF HEAT WARNINGS OR ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 7, 12:57 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT SAT JUN 7 2014

TXZ074-071945-
DAVIS/APACHE MOUNTAINS AREA-
157 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL JEFF DAVIS COUNTY UNTIL 245 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF STAR MOUNTAIN
AT 158 PM CDT...MOVING SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3090 10381 3078 10367 3066 10369 3059 10380
      3066 10396 3080 10395
TIME...MOT...LOC 1858Z 324DEG 6KT 3073 10387
Special weather statement, Jun 7, 2:41 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SAT JUN 7 2014

TXZ058-074-072115-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
341 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 415
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF TOYAHVALE AT 341 PM
CDT...MOVING EAST AT 15 MPH. THIS STORM MAY CROSS SH17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3111 10366 3080 10358 3083 10393 3100 10400
TIME...MOT...LOC 2041Z 253DEG 13KT 3094 10386
Special weather statement, Jun 7, 3:12 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT SAT JUN 7 2014

TXZ074-075-072200-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
412 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER...SOUTHEASTERN JEFF DAVIS AND WEST CENTRAL
PECOS COUNTIES UNTIL 500 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF CAMP MITRE
PEAK AT 411 PM CDT...MOVING EAST AT 10 MPH. THIS STORM MAY MOVE NEAR
HOVEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3071 10344 3036 10343 3044 10378 3062 10382
TIME...MOT...LOC 2111Z 259DEG 10KT 3054 10370
Special weather statement, Jun 7, 3:13 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT SAT JUN 7 2014

TXZ080-072145-
MARFA PLATEAU-
413 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL PRESIDIO COUNTY UNTIL 445 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 7 MILES WEST OF
MARFA ALONG HIGHWAY 90 AT 413 PM CDT...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL IMPACT MARFA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3043 10402 3030 10387 3021 10419 3041 10429
TIME...MOT...LOC 2113Z 244DEG 10KT 3034 10414
Special weather statement, Jun 7, 3:32 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT SAT JUN 7 2014

TXZ058-072200-
REEVES COUNTY AND UPPER TRANS PECOS-
432 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL REEVES COUNTY UNTIL 500 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 4 MILES EAST OF
SARAGOSA AT 432 PM CDT...MOVING NORTHEAST AT 10 MPH.

THIS STORM MAY IMPACT VERHALEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3128 10335 3111 10328 3098 10343 3096 10363
      3111 10373
TIME...MOT...LOC 2132Z 244DEG 10KT 3103 10358

The radar

The Midland/Odessa radar (KMAF), 224 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brewster

When
June 7, 3:38 PM CST to 3:46 PM CST
Where
Brewster County, 1 mi E of Alpine
Measured
2.75 in hail
Property damage
$29,000
Reported by
Public
Coordinates
30.370, -103.653

A thunderstorm moved across Brewster County and produced baseball sized hail on the edge of Alpine. There were car dents, damaged shingles, and broken house windows as a result of this hail. The cost of damage is a rough estimate.

Hail, Brewster

When
June 7, 3:45 PM CST to 3:50 PM CST
Where
Brewster County, Alpine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.370, -103.670

Hail, Brewster

When
June 7, 3:46 PM CST to 3:51 PM CST
Where
Brewster County, Alpine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.370, -103.670

Thunderstorm Wind, Reeves

When
June 7, 4:20 PM CST to 4:21 PM CST
Where
Reeves County, Pecos
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.420, -103.480

A thunderstorm moved across Reeves County and produced a 60 mph wind gust in Pecos. No damage was reported.

Hail, Brewster

When
June 7, 4:25 PM CST to 4:30 PM CST
Where
Brewster County, Alpine
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
30.370, -103.670

Hail, Gaines

When
June 7, 4:27 PM CST to 4:32 PM CST
Where
Gaines County, 18.4 mi W of Seminole
Measured
1 in hail
Reported by
Public
Coordinates
32.720, -102.966

Hail, Ward

When
June 7, 4:52 PM CST to 4:57 PM CST
Where
Ward County, Barstow
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.450, -103.400

Hail, Gaines

When
June 7, 7:03 PM CST to 7:08 PM CST
Where
Gaines County, 18.4 mi W of Seminole
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.720, -102.966

Hail, Gaines

When
June 7, 7:51 PM CST to 7:56 PM CST
Where
Gaines County, 2 mi E of Seagraves
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.930, -102.516

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517429, 517430, 517432, 517433, 517431, 517436, 517438, 517454, 517458.